What happens when Doctor’s don’t inform.

doctor-prescription-terrible-handwriting-6

 

Every patient has a right to know about the medicines they are being prescribed with its possible side effects, and what lifestyle to adopt while on the prescribed medicines.

Today I would like to share my experience with Doctors in Germany. I don’t know what to talk about, was I simply unlucky? Or the doctors were really ignorant about their profession. However, my rugged journey with them begins like this.

 I decided to pursue my higher studies (Master’s) in Germany and I worked my way up towards it, managing to secure my place in one of its University. I flew there in October; everything was going as planned and my transition of life was smooth till the month of January, where I took my first class test flunked it. Now you must be wondering what has a class test to do with German doctors. Well! It had to do with my health condition; I am an Autoimmune Arthritis patient and I have been suffering from it for nearly 10 years, it was a tough call for me to take a risk studying abroad with this condition. However I had an only objective in my mind, which was to pursue PhD, and make a career in the research world. Sigh! that dream never came true.

So back to my class test, yes I flunked it and my course coordinator called me for a chat, that’s where I informed her about my condition, and told her about how I ran out of my medication which spiked up my pain level. On the other hand, I carried only two months of prescribed medication with me, assuming that the German medical system and technology would be top-notch, and I would get better treatment. Well! That’s where I miscalculated; my coordinator suggested a Rheumatologist from University Hospital a.k.a Uni-Klinikum, since I asked for a doctor who can converse in English. However, it takes months in Germany to get a direct appointment of a specialist and I didn’t have the luxury of time. So I asked my coordinator to look for another Rheumatologist in the city, luckily she did manage to find one private doctor with an appointment in February and so does my appointment with Nightmare.

I asked my friend, who was proficient enough in German, to come along with me to meet my Rheumatologist. I took this precaution because I was unsure how proficient my doctor was in English. We went there and the lady at the front desk asked us to wait, and that’s where I encountered another annoying system of appointments. So it’s like the patient has to be on the given time and date, but they have to wait hours to get a short meeting with doctor. Yeah sure! Patients have an ample amount of time to spend in the clinic; they got nothing else to do. Anyways, after a long wait. I did get to meet my doctor, just to find out that she speaks very little English. Lucky me! I had my friend tried to explain her about my medical history and pain level, she asked me to get my blood test done leading me to realize another flaw in the German medical system. After taking your blood they will never say when to come in to get your report, unless if you ask them or provide them your email address. Coming back to conversation, little my friend knew about medical terminology, the doctor would have misunderstood me and him or maybe she understood it right, but she prescribed me with steroids (Hydrocortisone) which I was totally unaware of. She even made me sign a disclosure form which contained the information about the drug written entirely in German which neither me nor my friend could decipher, and she didn’t even take any effort to describe what was actually in the document. For past 6-7 years I was kept on Methotrexate and I was very satisfied with its results, and so did my body. Anyways so I started taking steroids unaware of what really I was taking in. I never questioned her about new medication, since I trusted her judgment.

Almost a month passed by and I started noticing a gain in my body weight, I thought maybe it’s just I am not eating right. So I started to make some changes in my diet. However, that didn’t work either, eventually leaving me with a gargantuan appetite. I gained 20 kilos in just a span of 3 months. And trust me; gaining that enormous amount of weight in such a short period of time comes with a price. The price was the side effects of steroids. When I went back to my doctor, I told her about my weight gain and thereafter she explained me about the behavior of Hydrocortisone. In relation to that, I tried explaining her about my comfort issues with her prescribed medicines, and so in response she asked me to stop taking it.

The same day I went home and started looking for information about all the medicines she prescribed on internet. I realized that I cannot just stop taking steroids abruptly; it has something called “taper off” dosage.  Where you reduce the level of dose on weekly basis etc., if fail to do so, it will lead to other complications. After knowing all about it, I went to my doctor’s clinic and demanded to meet the doctor who was treating me, before I could realize what was happening, the receptionist started yelling something in German which I hardly could understand. I went back and asked my friend to accompany me. This time again the receptionist started yelling, as if she was trying to shoo us away. She replied very rudely saying the doctor who treated me has not come to clinic. And told me, something about how’s it difficult for them that I am not able to speak their language.

Luckily In those 3 months I met a general practitioner who was able to speak reasonable amount of English. So I asked her to call my Rheumatologist again in order to know what’s going on. Finally I got the information that; the doctor who was treating me has left the job, which came as surprise to me. Leaving me furious, and with a feeling of having been cheated. Nonetheless, I was recommended a new Rheumatologist who was far worst then my previous one. She used to ask me what medication and dosage I want, yeah sure!! If I knew why would i be at her clinic.

Hence, thereafter my journey begins from variety of specialist namely, Endocrinologist for my steroid induced hormone imbalance, to Dermatologist for skin scaling, to ENT specialist for swollen lymph node, to Ophthalmologist for headaches, Neurologist for migraine, and finally to Physiotherapists. Thus I spent half of my academic time spending in clinics with side effects throwing me in depression, lowering my self-confidence, which eventually affected my grades. However I did manage to graduate with all these struggles, but I couldn’t acquire enough grades to pursue my dreams. Now I am back in my country, living Unemployed.

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s